FDA Urges Pharmacists to Discuss Medications with Pet Owners After Deaths Reported
Marketed under the brand names Carac, Effudex and Fluoroplex, people using this medication should use care when applying and storing the medication if they are also in a household with pets, as even very small amounts could be dangerous to these animals.
The US Food and Drug Administration is alerting pet owners, pharmacists, veterinarians, and health care providers that pets are at risk of illness and death when exposed to the topical cancer medication fluorouracil cream USP 5% (5-FU.)
Marketed under the brand names Carac, Effudex and Fluoroplex, people using this medication should use care when applying and storing the medication if they are also in a household with pets, as even very small amounts could be dangerous to these animals, according to a statement from the FDA.
The statement followed reports of 5 dogs that became ill and died after accidentally ingesting the topical cream. In 1 case, 2 dogs began playing with a tube of fluorouracil and 1 punctured the tube before their owner could retrieve it. Within 2 hours, the dog that punctured the tube began vomiting, experienced seizures, and died 12 hours later. In a separate case, a dog located his owner’s tube of fluorouracil and ingested its contents. The owner realized the dog had ingested the medication and rushed him to the veterinarian. The veterinarian attempted treatment, but the dog’s condition declined over 3 days and he was ultimately euthanized.
Although the FDA has not to date received any reports involving cats, they are also expected to be extremely sensitive to the cream. If an owner applies the cream to an afflicted area and touches their cat, the cat may accidentally ingest the medication when grooming itself and suffer adverse events.
The FDA recommends that people who use fluorouracil take care to prevent their pets from accidentally ingesting the medication by:
- Storing all medications safely out of the reach of pets.
- Safely discarding or cleaning any cloth or applicator that may retain medication and avoiding leaving any residues of the medication on hands, clothing, carpeting or furniture.
- Consulting health care providers on whether it is appropriate to cover the treated area.
- Seeking immediate veterinary care for pets if they are showing signs of vomiting or illness.
Veterinarians who have patients who show signs such as vomiting, seizing, or other illness should ask whether anyone in the household has used topical chemotherapy containing fluorouracil.
Health care providers who prescribe topical cancer medications containing fluorouracil and pharmacists who fill these prescriptions should advise patients with pets to take care to prevent exposure of the pet to the medication.
Pet owners and veterinarians can also report any adverse events to the FDA, by following the link to the Form FDA 1932a.